Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 10, NWS Melbourne, FL

March 22, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Mar 22, 2024, 3:33 AM EDT for 5 counties in Florida. It took effect at Mar 22, 2024, 4:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2024, 3:33 AM EDT (07:33 UTC)
In effect from
Mar 22, 2024, 4:00 AM EDT
Expired
Mar 23, 2024, 4:00 AM EDT
In force
24 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

051 
WHUS42 KMLB 220733
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
333 AM EDT Fri Mar 22 2024

FLZ141-154-159-164-347-447-647-747-230800-
/O.NEW.KMLB.BH.S.0010.240322T0800Z-240323T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
333 AM EDT Fri Mar 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A northward flowing longshore current, rough surf, and a
  Moderate risk of dangerous rip currents are expected.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Freshening southeasterly to southerly winds will
  produce a moderate northward flowing longshore current today,
  which can push swimmers into deeper water unexpectedly, making
  them more susceptible to rip dangerous currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Mar 21, 9:27 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Mar 21, 9:27 PM EDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
927 PM EDT Thu Mar 21 2024

...New UPDATE, MARINE, AVIATION, PREV DISCUSSION...

.UPDATE...
Issued at 927 PM EDT Thu Mar 21 2024

Isolated showers over west central Florida have developed and are
slowly moving eastward with time. This activity should continue
to gradually weaken, but a few showers may still be able to push
into the interior counties of east central Florida through late
evening. Rain chances and cloud cover then continue to increase
through late tonight, as an approaching mid-level S/W pushes
through Florida toward daybreak. Hi-res guidance continues to
indicate areas of light to moderate rainfall pushing eastward
through central Florida after midnight, and despite limited
instability, there may be enough energy aloft to generate isolated
occasional embedded lightning strikes at times with this
activity. PoPs rise from around 10-20 percent this evening to
around 50-70 percent late tonight. E/SE winds this evening will
become primarily SE overnight, with breezy conditions (wind speeds
up to 15 to 20 mph) along the immediate coast from the Cape
southward. Farther north and inland wind speeds will be around 10
to 15 mph. This elevated onshore flow will keep temps mild
tonight, with lows in the low to mid 60s.

&&

.MARINE...
Issued at 927 PM EDT Thu Mar 21 2024

Tonight...Southeast winds will increase into tonight, up to 15 to
20 knots, over the offshore waters and also over the nearshore
waters of Brevard County and the Treasure Coast. Exercise caution
headlines are in place for this portion of the coastal waters for
these developing poor boating conditions. Seas will build from
1-3 feet this evening, to 2-4 feet overnight. Areas of light to
moderate rain may begin to move into the coastal waters later
tonight as this activity spreads eastward across central Florida.

Previous Discussion...

Fri...Hazardous boating conditions develop early in the period as
SE/S winds continue to increase, 15-22 kts near shore and around 25
kts offshore. Occasional gusts to Gale Force offshore by afternoon.
Seas will be slower to build, but will increase to 5-6 ft near shore
and 6-8 ft offshore by late in the day. Expect choppy wind waves
over the local waters. SCT-NMRS showers with ISOLD lightning storms
will be forecast.

Friday night-Monday...(previous discussion, modified) Hazardous
boating conditions persist. Seas will build 5-7 ft nearshore and
up to 10 ft well offshore Fri night when a brief period of Gale-
force gusts will be possible. Winds will veer quickly Sat out of
the W/SW and speeds decrease around 15 KT allowing seas offshore
to temporarily drop below 7 feet. A cold front will cross the
waters early Sun with a surge of N/NE winds 20-25 knots. Seas will
build rapidly to 10-12 ft in the Gulf Stream and 6-7 ft nearshore
so a Small Craft Advisory will likely be reintroduced. Conditions
only gradually improve Mon as winds veer E/NE and decrease to 15
knots but seas will be slower to subside.

&&

.AVIATION...
(00Z TAFS)
Issued at 927 PM EDT Thu Mar 21 2024

VFR conditions expected through late evening. Areas of light to
moderate rainfall are forecast to push eastward across east
central Florida late tonight through early morning Friday, with
embedded lightning strikes possible. However, threat for any
lightning is too low to mention in the TAFs at this time. MVFR
cigs will gradually build into the area tonight and will likely
linger through the day on Friday, with additional rounds of
showers/areas of rainfall forecast through at least the evening
hours, producing IFR/MVFR visibilities at times.

E/SE winds become SE overnight, and will range from around 5-10
knots across the interior, and up to 8-12 knots along the coast
with some higher gusts. Winds continue to veer into Friday from
the SE to south by late in day, with winds becoming breezy to
windy from the late morning/afternoon. Wind speeds will increase
up to 15-20 knots, with frequent higher gusts.

&&

.PREV DISCUSSION...
Issued at 238 PM EDT Thu Mar 21 2024

Fri...Mid-level trough will push out of the ArkLaTex and east
across the Gulf Coast States. Numerous shortwave impulses will
precede this feature across the FL peninsula, as surface low
pressure advances across the Gulf toward the west FL peninsula.
Mainly cloudy skies with (NMRS-WDSPRD) showery precip and an ISOLD
lightning storm chance (might be generous with limited
instability) during the day. To add to the not so great day will
be developing breezy/gusty SE/S winds. Some locally heavy rainfall
is possible, but mainly light to moderate coverage. Not expecting
a flooding threat, but there could be multiple rounds for some.
Highest rainfall threat will be south of Lake Okeechobee and
across south FL.

Saturday...The southern stream trough will move overhead,
bringing colder and drier mid-level parcels to the state during
the day. A diffuse cold front will be working eastward as well,
with warm surface temperatures expected out ahead of it (upper
70s/low 80s). Scattered to numerous showers and isolated storms
will likely be ongoing along the peninsula in the morning hours
with coverage focused near and south of Lake Okeechobee. From
midday into the afternoon, some hi-res guidance indicates
redevelopment of convection as SFC CAPE increases to 1000-1500
J/kg. Increasing DCAPE and ample bulk shear would portend a
conditional threat of one or two severe storms with gusty winds to
40-60 mph and coin-sized hail. A negating factor would be the
increasingly dry air which could choke off deep convection,
particularly as we head deeper into the afternoon and early
evening. Either way, it'll be breezy with westerly gusts of 20-30
mph. Dry conditions are forecast Saturday night with lows 55-60
in most spots.

Sunday...Ensembles remain tightly clustered on the movement of a
mid-level disturbance into the W Atlantic as we close out the
weekend. At the surface, a trough axis will extend off the Space
Coast to low pressure several hundred miles offshore by early
Sunday morning. An increasing pressure gradient will increase
northerly winds behind the low, particularly for coastal and
offshore locations. There is a 60-70% chance of a few gusts
exceeding 30 mph along the coast through early Sunday afternoon,
but only a 15-20% chance of exceeding 40 mph. Coastal stratocu
will likely be floating onshore through the day with just enough
depth for a few quick- moving showers or sprinkles by afternoon.
Trimmed highs downward along our coastline from statistical
guidance: went with upper 60s/low 70s nearshore and low/mid 70s
interior.

Monday-Thursday...Shortwave ridging will transit the Gulf and
Florida from Monday through early Wednesday, leading to a drier
trend with warming temperatures early next week. Highs will reach
the 75-80 range on Monday before warming into the low/mid 80s
Tuesday and Wednesday. A longwave trough will move into the center
of the U.S. by mid-week. Multiple shortwaves will pinwheel
through the trough, eventually pushing a cold front toward Florida
by late Wednesday or Thursday. Ensemble variance is subtle but
enough to throw uncertainty into the timing of the front's
arrival. Additionally, the front should be on a weakening trend as
the majority of its associated energy looks to be shunted well to
our north. Will continue with 20-40% chances for showers and
isolated storms beginning Wednesday afternoon. Thursday has
trended a little cooler (75-80F) as an additional weak trough
pushes the front east of the area.

The coolest morning will be Monday with mid 50s to low 60s
(warmest near the coast). Low to mid 60s are then expected Tuesday
and Wednesday mornings, save for some upper 50s well north of
Orlando early Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  74  62  79 /  60  70  60  30
MCO  65  74  65  81 /  70  80  60  30
MLB  66  76  65  81 /  50  80  80  40
VRB  64  78  64  81 /  50  80  80  40
LEE  63  74  63  79 /  70  70  60  30
SFB  63  75  64  81 /  60  80  70  30
ORL  64  75  65  80 /  70  80  60  30
FPR  63  77  64  81 /  50  80  80  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 8 AM Friday to 2 AM EDT Saturday for
     AMZ550-552-555.

     Small Craft Advisory from 8 AM Friday to 4 PM EDT Saturday for
     AMZ570-572-575.

&&

Weitlich/Tollefsen
Hazardous weather outlook, Mar 21, 8:51 PM EDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
851 PM EDT Thu Mar 21 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-221030-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
851 PM EDT Thu Mar 21 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Areas of light to moderate rainfall are forecast to spread
eastward across east central Florida late tonight through daybreak
Friday. Isolated occasional cloud to ground lightning strikes
embedded within this activity will be possible.

.RIP CURRENT IMPACT...
A Moderate Risk of life-threatening rip currents persists at all
central Florida Atlantic beaches.

.WIND AND SEA IMPACT...
Southeasterly winds will continue to increase into tonight up to
15 to 20 knots across the offshore waters, as well as the
nearshore waters of Brevard County and the Treasure Coast. Small
craft should exercise caution if venturing into this portion of
the coastal waters tonight for these poor boating conditions.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
An approaching low pressure system will produce a number of
hazards through the weekend and into early next week.

Rain chances increase early Friday with only a slight chance of
thunderstorms. There is the potential for isolated strong storms
on Saturday containing hail and strong wind gusts.

Increasing winds and seas will produce hazardous boating
conditions Friday into the first half of next week. Breezy, gusty
conditions are forecast Friday, Saturday and Sunday.

A Moderate to High risk of rip currents is expected to continue
through the weekend and into next week. Other beach hazards,
including longshore currents and rough surf, will also be
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:24 AM EDTGale WarningMLB26 hr
Mar 22, 3:24 AM EDTSmall Craft AdvisoryMLB37 hr

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.